RCEM has published some clear and comprehensive information which is well worth a read. Below we include a very quick summary as a refresher.
- Impaired cardiac function e.g., MI, arrhythmia and sepsis. Beware particularly cardiac patients who have recently been given IV fluids.
- Fluid overload- this can occur even in patients with a normal heart if given too much IVI
- Acute renal failure
- Low oxygen saturations, increased respiratory rate, increased oxygen requirement
- Frothy white or pink sputum
- Anxiety, need to be by an open window or sat upright
- Collapse or shock
Investigations – look for the cause of oedema
- ECG- to look for an MI or arrhythmia
- CXR- to look for signs of oedema and exclude other causes e.g. pneumonia, pneumothorax
- ABG- to look for low paO2
- Bloods- FBC, U&Es, albumin levels and urine dip – to look for renal impairment, infection, causes of overload (e.g. nephrotic syndrome)
- Echocardiogram- to look for left ventricular function and valve abnormalities
- Sit patient upright
- Furosemide IV stat
- Dosing depends on the patient. An elderly patient might have a large response to 40mg, whereas a younger larger patient may require 80mg or higher
- Note that IV has 100% bioavailability whereas oral has about 40-60%. This means simply switching a PO dose to IV is like doubling the dose
- It is best to start slow (40mg IV) & re-assess in 1 hour for improvement – less tachypnoea, improved saturations, urine output of a few hundred millilitres. Re-assessment can help confirm or question whether you have the correct diagnosis
- If they do not improve, strongly consider other differentials. If you haven’t already, escalate to seniors – could this be pneumonia?
- GTN spray (2 puffs sublingually) if BP tolerates (i.e. >100 systolic)
- Fluid balance (monitor urine output, daily weights & response to furosemide)
- Treatment of the underlying cause
Further treatment should be senior driven, which can include GTN infusion & CPAP. If their blood pressure is low, the patient may be in cardiogenic shock and you will need help to safety manage interventions such as GTN and diuretics and CPAP which may cause their blood pressure to drop further. Caution is of particular importance in patients with aortic valve disease.
Remember that pulmonary oedema arises as the result of another insult, you should look for the underlying cause: an acute MI, renal failure, third spacing due to hypoalbuminaemia (most commonly post-operatively, in liver failure or nephrotic syndrome), fast fluids, missed diuretics, sepsis or ARDS.
When to escalate
- It is worth discussing (especially at the start), all patients with pulmonary oedema to explore differentials (infection etc.), how much furosemide to initiate & aetiology and how to best manage the underlying cause
It is important to urgently escalate in any of the following scenarios
- If you’re worried for any reason
- Systolic BP < 90
- Respiratory distress- to discuss whether morphine may help
- No response to diuretics. To discuss with the registrar whether the patient may need an IV GTN infusion which should be titrated to blood pressure
- Hypoxic on 15L oxygen or ongoing respiratory distress- may need ITU involvement for CPAP, mechanical ventilation or circulatory support
- Evidence of renal failure- acute fluid overload may be an indication for haemofiltration/dialysis
Written By Dr Cat Bralesford (FY2)
Edited by Dr Jenna McMinn (SpR)
Additions by Dr Yvonne Mitchell (SpR)
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?